Alert archive / California / Freeze Warnings in 2022

Freeze Warning 25, NWS Eureka, CA

October 23, 20224 counties in California

NWS Eureka, CA issued this freeze warning at Oct 23, 2022, 2:02 PM PDT for 4 counties in California. It took effect at Oct 24, 2022, 3:00 AM PDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 23, 2022, 2:02 PM PDT (21:02 UTC)
In effect from
Oct 24, 2022, 3:00 AM PDT
Expired
Oct 24, 2022, 9:00 AM PDT
In force
6 hr
Issued by
NWS Eureka, CA

Counties Humboldt County, CA, Lake County, CA, Mendocino County, CA, Trinity County, CA

The radar

The Eureka (Bunker Hill) radar (KBHX), 102 km from the middle of the area, began a volume at 21:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Oakland, CA (KOAK), launched 12:00Z, 9.0 hours before the alert went out and 267 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Oakland, CA at 12:00Z on 2022-10-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Oakland, CA at 12:00Z on 2022-10-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -2 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1707 m above ground
0-6 km bulk shear
73 kt
0-1 km storm-relative helicity
-2 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

950 
WWUS76 KEKA 232102
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
202 PM PDT Sun Oct 23 2022

CAZ106>108-110-111-114-240515-
/O.UPG.KEKA.FZ.A.0012.221024T1000Z-221024T1600Z/
/O.NEW.KEKA.FZ.W.0025.221024T1000Z-221024T1600Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
202 PM PDT Sun Oct 23 2022

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...The cold spots in the valleys of Southern Humboldt 
  Interior, Northern Trinity, Southern Trinity, Northwestern 
  Mendocino Interior, Northeastern Mendocino Interior and Northern
  Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

* ADDITIONAL DETAILS...For a low temperature at your location
  visit weather.gov and search for your location.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104-105-112-113-115-240515-
/O.NEW.KEKA.FR.Y.0040.221024T1000Z-221024T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
202 PM PDT Sun Oct 23 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

* WHAT...Temperatures as low as 34 will result in frost 
  formation.

* WHERE...The cold spots in the valleys of Southwestern Humboldt,
  Northern Humboldt Interior, Southwestern Mendocino Interior, 
  Southeastern Mendocino Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

* ADDITIONAL DETAILS...For a low temperature at your location
  visit weather.gov and search for your location.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
4 follow-up statements
978 
WWUS76 KEKA 240501
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1001 PM PDT Sun Oct 23 2022

CAZ106>108-110-111-114-241315-
/O.CON.KEKA.FZ.W.0025.221024T1000Z-221024T1600Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1001 PM PDT Sun Oct 23 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops and other
  sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104-105-112-113-115-241315-
/O.CON.KEKA.FR.Y.0040.221024T1000Z-221024T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
1001 PM PDT Sun Oct 23 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
MONDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
967 
WWUS76 KEKA 240502
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
1002 PM PDT Sun Oct 23 2022

CAZ106>108-110-111-114-241600-
/O.CON.KEKA.FZ.W.0025.221024T1000Z-221024T1600Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
1002 PM PDT Sun Oct 23 2022

...FREEZE WARNING REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
MONDAY...

* WHAT...Sub-freezing temperatures as low as 31 expected.

* WHERE...Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104-105-112-113-115-241600-
/O.CON.KEKA.FR.Y.0040.221024T1000Z-221024T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
1002 PM PDT Sun Oct 23 2022

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 9 AM PDT
MONDAY...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...From 3 AM to 9 AM PDT Monday.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
552 
WWUS76 KEKA 241002
NPWEKA

URGENT - WEATHER MESSAGE
National Weather Service Eureka CA
302 AM PDT Mon Oct 24 2022

CAZ106>108-110-111-114-241600-
/O.CON.KEKA.FZ.W.0025.000000T0000Z-221024T1600Z/
Southern Humboldt Interior-Northern Trinity-Southern Trinity-
Northwestern Mendocino Interior-Northeastern Mendocino Interior-
Northern Lake-
302 AM PDT Mon Oct 24 2022

...FREEZE WARNING REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Sub-freezing temperatures as low as 30 expected.

* WHERE...Southern Humboldt Interior, Northern Trinity, Southern 
  Trinity, Northwestern Mendocino Interior, Northeastern 
  Mendocino Interior and Northern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost and freeze conditions will kill crops and 
  other sensitive vegetation.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. Provide
adequate shelter for outdoor pets or consider bringing them
indoors.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$

CAZ104-105-112-113-115-241600-
/O.CON.KEKA.FR.Y.0040.000000T0000Z-221024T1600Z/
Southwestern Humboldt-Northern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
302 AM PDT Mon Oct 24 2022

...FROST ADVISORY REMAINS IN EFFECT UNTIL 9 AM PDT THIS MORNING...

* WHAT...Temperatures as low as 36 will result in frost 
  formation.

* WHERE...Southwestern Humboldt, Northern Humboldt Interior, 
  Southwestern Mendocino Interior, Southeastern Mendocino 
  Interior and Southern Lake Counties.

* WHEN...Until 9 AM PDT this morning.

* IMPACTS...Frost could kill sensitive outdoor vegetation if 
  left uncovered.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold.

Frost Advisories and Freeze Warnings are issued during the local
growing season as defined by climatology and local agriculture
experts. Once the growing season has ended these statements will
no longer be issued until the spring.

&&

$$
552 
WWUS76 KEKA 241535
NPWEKA

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE EUREKA CA
835 AM PDT Mon Oct 24 2022

CAZ106>108-110-111-114-241645-
/O.EXP.KEKA.FZ.W.0025.000000T0000Z-221024T1600Z/
SOUTHERN HUMBOLDT INTERIOR-NORTHERN TRINITY-SOUTHERN TRINITY-
NORTHWESTERN MENDOCINO INTERIOR-NORTHEASTERN MENDOCINO INTERIOR-
NORTHERN LAKE-
835 AM PDT Mon Oct 24 2022

...FREEZE WARNING WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

CAZ104-105-112-113-115-241645-
/O.EXP.KEKA.FR.Y.0040.000000T0000Z-221024T1600Z/
SOUTHWESTERN HUMBOLDT-NORTHERN HUMBOLDT INTERIOR-
SOUTHWESTERN MENDOCINO INTERIOR-SOUTHEASTERN MENDOCINO INTERIOR-
SOUTHERN LAKE-
835 AM PDT Mon Oct 24 2022

...FROST ADVISORY WILL EXPIRE AT 9 AM PDT THIS MORNING...



$$

What forecasters said that day

The local office's own words before this freeze warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Eureka, CA wrote its last area forecast discussion before this freeze warning went out at Oct 23, 4:40 AM PDT, 9 hours 22 minutes earlier.

Area forecast discussion, Oct 23, 4:40 AM PDT, 9 hours 22 minutes before
AREA FORECAST DISCUSSION
National Weather Service Eureka CA
440 AM PDT Sun Oct 23 2022

.SYNOPSIS...Dry weather with slightly cooler than normal temperatures
are forecast today through tonight. Frost is expected for some of
the interior valleys early this morning and again early Monday
morning. A front will bring light rain to mostly Del Norte and
northern Humboldt counties on Monday. Another weak front may
bring some more light rain Tuesday through Wednesday. Dry weather
is expected for Thursday followed by a chance for rain Friday
through Saturday.

&&

.DISCUSSION...Interior valley temperatures have been slowly cooling
through the night. As of 3 AM PDT, many reporting stations under
the freeze warning or hard freeze warning were still in the upper
30's to lower 40's. Meanwhile, many higher elevation sites above
3000 feet where the winds have been gusting through the night have
dropped below freezing. Northerly winds have not completely
decoupled yet and clouds have been more persistent in Humboldt
and Trinity counties. Temperatures should continue to steadily
fall as winds decline and skies clear by daybreak. Thus, will
continue with the freeze warnings for some of the interior valleys
early this morning. Drier air, less winds and continued mostly
clear skies will result in colder temperatures in some valley
spots tonight. The air aloft will warm, but that will not be a
major factor compared to winds, sky cover and dew points.

Northerly and northwesterly winds will continue to be gusty over
the higher terrain today, though less than yesterday as the upper
trough and core of the northwesterly speed max moves into the
Great Basin. The mixing will diminish by this evening as the air
mass stabilizes and warms aloft. Surface pressure gradients will
be favorable for a resurgence of easterly and northeasterly winds
over the exposed higher terrain as stability increases and winds
decouple from the surface. A few exposed ridges may still have
gusts to 30-40 mph tonight. The RH's are expected to decrease
today and recoveries may not be very good tonight in these
locations where winds stay up all night. Thus, will maintain the
headline for gusty winds with added emphasis on lower RH's tonight
and a greater threat for locally critical fire weather conditions
in zones 264 and southern zone 276.

The above mentioned ridge will flatten out on Monday as a shortwave
trough moves across the Pacific NW. A front will sag southward
through the day, bringing light rain to mostly Del Norte and
Northern Humboldt counties through the day. Some showers may
linger into the evening hours of Monday, but should generally
tapper off overnight. Another transient shortwave trough will
dig deeper toward the area Tue-Wed. The axis of high PWATS over
0.80in shift southward and decrease on Tue, so suspect precip
will diminish. Ridging in the wake of this trough Wed-Thu
should bring a period of dry weather and possibly another round
of frost and freezing temperatures in the interior valleys.

Forecast uncertainty increase toward the end of the week (Friday)
and next weekend (Sat and Sun) with the next potentially stronger
front. The ECMWF and ENS mean remains faster than the GFS and
GEFS mean. Both bring a front through sometime between Fri night
and Sun night. Indications are for this system to be stronger in
terms of wind and waves with higher rainfall amounts. Timing is
the #1 uncertainty at this point, with the secondary uncertainty
the duration of rain. Weekend rain will also be beneficial.

&&

.AVIATION...Mostly VFR conditions continue today as high pressure
builds. Gusty northwest winds reach the coastal terminals this
afternoon, then weaken this evening. These winds may drive MVFR haze
this afternoon along the Del Norte coast. Ceilings return late
tonight and early Monday north of the Cape as another front
approaches.

&&

.MARINE...Northerlies continue this morning, reaching advisory
levels in the southern outers. A fresh northwest swell continues and
should be reinforced later this morning, keeping seas around 10 ft
at 10 s through today. Northerly winds pulse this afternoon, which
will drive a brief pulse in short period seas tonight. Winds weaken
Monday morning and briefly switch southerly north of the Cape as a
weak front approaches, becoming northerly once again Monday night in
its wake. Northerlies then continue through much of the week,
possibly switching southerly ahead of another front late this week
and this weekend. A series of storms are forecast to deepen out over
the NEPAC this week, which will likely drive a series of mid period
NW swells this week. Models differ on the fetch characteristics of
these storms, although heights in the 7 to 10 ft range around 11 to
13 seconds seem likely. A more significant NW swell with heights and
periods possibly pushing into the mid teens is possible late this
week and this weekend.

&&

.EKA WATCHES/WARNINGS/ADVISORIES...
CA...
     Frost Advisory until 9 AM PDT this morning for CAZ102-104-
     105-112-115.

     Hard Freeze Warning until 9 AM PDT this morning for CAZ106-
     108-110-111-114.

     Freeze Watch from late tonight through Monday morning for
     CAZ106-108-110-111-114.

     Freeze Warning until 9 AM PDT this morning for CAZ107.

NORTHWEST CALIFORNIA COASTAL WATERS...
     Small Craft Advisory until 3 AM PDT Monday for PZZ450-455-
     470-475.

&&

Visit us at https://www.weather.gov/eureka

Follow us on Facebook and Twitter at:
https://www.facebook.com/NWSEureka
https://www.twitter.com/NWSEureka

For forecast zone information
see the forecast zone map online:
https://www.weather.gov/images/eka/zonemap.png
Hazardous weather outlook, Oct 23, 1:56 PM PDT, 6 minutes before
Hazardous Weather Outlook
National Weather Service Eureka CA
156 PM PDT Sun Oct 23 2022

CAZ104-105-112-113-115-242100-
Southwestern Humboldt-Northern Humboldt Interior-
Southwestern Mendocino Interior-Southeastern Mendocino Interior-
Southern Lake-
156 PM PDT Sun Oct 23 2022

...FROST ADVISORY IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Frost Advisory is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Frost Advisory is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ101>103-106-109-242100-
Coastal Del Norte-Del Norte Interior-Northern Humboldt Coast-
Southern Humboldt Interior-Mendocino Coast-
156 PM PDT Sun Oct 23 2022

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

CAZ107-108-110-111-114-242100-
Northern Trinity-Southern Trinity-Northwestern Mendocino Interior-
Northeastern Mendocino Interior-Northern Lake-
156 PM PDT Sun Oct 23 2022

...FREEZE WARNING IN EFFECT FROM 3 AM TO 9 AM PDT MONDAY...

This hazardous weather outlook is for northwest California.

.DAY ONE...This afternoon and tonight.

A Freeze Warning is currently in effect.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

A Freeze Warning is currently in effect.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.

The office that day

Everything else NWS Eureka, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 23, 2:53 AM PDTFreeze WatchEKAHumboldt, Lake, Mendocino, Trinity11 hr
Oct 23, 2:02 PM PDTFrost AdvisoryEKAHumboldt, Mendocino19 hr

Nearby

Freeze Warnings in California, 2022Every freeze warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.